MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION ATHLETIS PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

BOSTON SCIENTIFIC CORPORATION ATHLETIS PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 39347-080470
Medical Device Problem Code Failure to Deflate (4060)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/08/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the balloon failed to deflate.The patient presented with slow flow and underwent arteriovenous fistulagram.An 8.0mm x 40mm x 75cm athletis pta balloon dilatation catheter was used.However, during the procedure, the balloon would not deflate.The physician tried using two different non-boston scientific syringes and ended up using a 21g needle to pop the balloon.The physician pierced the balloon through the skin and was able to pull it through the sheath.The procedure was completed, and no patient complications were reported.
 
Additional Manufacturer Narrative
B5: describe event or problem: additional information.
 
Event or Problem Description
It was reported that the balloon failed to deflate.The patient presented with slow flow and underwent arteriovenous fistulagram.An 8.0mm x 40mm x 75cm athletis pta balloon dilatation catheter was used.However, during the procedure, the balloon would not deflate.The physician tried using two different non-boston scientific syringes and ended up using a 21g needle to pop the balloon.The physician pierced the balloon through the skin and was able to pull it through the sheath.The procedure was completed, and no patient complications were reported.It was further reported that the 80% stenosed target lesion was located in an arteriovenous fistula in the non-tortuous and non-calcified left upper arm.The balloon was inflated less than 20 seconds.The patient did not experience any symptoms while the balloon remained inflated.
 
Additional Manufacturer Narrative
Device evaluated by mfr.: athletis 8.0mm x 40mm x 75cm was received for analysis.The device was returned attached to the customer's syringe.A visual examination identified that the balloon was not folded which indicates that the device was subjected to positive pressure.The investigator successfully applied full negative pressure to the device using the customers syringe which indicates that there is no blockage/obstruction within the device /inflation lumen.The returned device was attached to an encore inflation unit.Positive pressure was applied when liquid was observed to be leaking from a balloon pinhole located approximately 28mm proximal of the tip.The balloon could not be fully deflated due to the balloon rupture.As per athletis specification the rated burst pressure for this device is 40 atmospheres.A visual examination observed no damage to the tip of the device.A visual and tactile examination found no kinks or damage to the shaft of the device.Both markerbands were undamaged and present on the shaft of the device.
 
Event or Problem Description

Brand Name
ATHLETIS PTA BALLOON DILATATION CATHETER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
jay johnson
4100 hamline ave n
arden hills, MN 55112
6515810888
MDR Report Key16026865
Report Number2124215-2022-52859
Device Sequence Number17940306
Product Code LIT
UDI-Device Identifier08714729974055
UDI-Public08714729974055
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/12/2025
Device Model Number39347-080470
Device Catalogue Number39347-080470
Device Lot Number0029579520
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/08/2022
Supplement Date Received by Manufacturer12/16/2022
01/10/2023
Initial Report FDA Received Date12/21/2022
Supplement Report FDA Received Date01/04/2023
02/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/13/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown